SSRIs and Sexual Desire: You Don’t Have to Choose

Prozac, Paxil, Zoloft — the medications commonly called SSRIs (selective serotonin reuptake inhibitors) have helped millions of people overcome depression and other related conditions such as post-traumatic stress disorder, obsessive-compulsive disorder and panic attacks. This category of antidepressants is also notable for its surprisingly mild side effects, with one significant exception: According to researchers, negative sexual side effects are causing many SSRI takers to sour on their otherwise termed “miracle meds.”

The two primary sexual problems caused by SSRIs are difficulty in becoming aroused and inability to achieve orgasm. Women often find their ability to climax severely diminished or totally eradicated. Men often cannot get or maintain an erection or ejaculate. Needless to say, while these effects are not life threatening, they are considered by most to be extremely grim, if not intolerable. Some people, too embarrassed to discuss their situation with their doctor, simply stop taking their medication and try to accept depression as their status quo.

How many people are affected? In a recent study conducted by Psychiatric Annals, Dr. Lawrence Labbate, a professor of psychiatry and behavioral sciences at the Medical University of South Carolina, determined that nearly half of patients taking an SSRI report some degree of negative sexual side effects such as those listed above.

It may seem unfair that the treatment for depression may cause sexual side effects. Fortunately, there is an increasing number of ways to counteract negative sexual effects. Here are the four major strategies, compiled with the help of Ellen Webb, a researcher at Hampshire College in Massachusetts:

Drug holidays — With your doctor’s help, choose periods of time like vacations or weekends when you will go off your medication for the days before and during the designated time. For example, if you’re going away on a Friday for a long weekend with your significant other, don’t take your SSRI between Wednesday and Saturday. This may enable you to “fully enjoy” your trip without sinking into the depths of depression. Then, if your doctor says it’s safe for you, when you pack up on Sunday morning, take your medication and resume the normal dosage until the next scheduled “holiday.” The sexual side effects of SSRIs (with the exception of Prozac) wear off in a day or two, while the antidepressant effects are longer lasting and are not usually affected by brief periods of respite.

Tinker with your dosage — Again, only under your doctor’s supervision, play around with the dosage of your SSRI. According to Webb, “A lower dosage may well provide sufficient antidepressant effects while decreasing the sexual side effects.” Sometimes just a tiny reduction of a matter of milligrams can make all the difference in the world. Remember that like all medications, effective dosage varies from individual to individual for a wide variety of reasons. Don’t ask other people about their dosage; it’s irrelevant to you. Keep a journal over the trial period in which you record the medication’s effects over time to help you and your doctor determine the lowest possible effective dose for you.

Try one of the new medications that counteract sexual dysfunction — Ask your doctor if this is appropriate in your case. An antihistamine called cyproheptadine is one of the medications that has been found to work in conjunction with SSRIs to negate the sexual side effects while having no effect on the positive antidepressant effects. If this one works for you, then the problem is solved. Consult your doctor for more information on cyproheptadine and other medications that may work like this one. Webb reports that there are even more in development.

Switch antidepressants — Ask your doctor about new types of antidepressants aside from SSRIs that are being developed. Be open to the possibility that a lesser-known drug may be the perfect remedy for you. It often takes a period of months to determine the best medication with the fewest side effects.

It should be noted that depression itself, as well as some of its related conditions, could be responsible for sexual dysfunction — particularly the lack of sexual desire and ability to become aroused. Be aware of this when trying to determine the source of your sexual dissatisfaction, and don’t blame medications when the problem came first. It may be that if you give your SSRI enough time to combat the depression, the sexual dissatisfaction will go away too.

Finally, nobody should have to endure either depression or sexual dysfunction, let alone both. With the help of a good doctor and an open mind, SSRIs can lead to sacrifice-free, sound mental health — and what more could anybody ask for?

Early ejaculation is a problem which plagues many couples. Luckily, there is information that will help out you to prevent you premature ejaculation trouble.


We're sorry, but comments are closed.

No Responses to “SSRIs and Sexual Desire: You Don’t Have to Choose”




By submitting a comment here you grant atabela.com a perpetual license to reproduce your words and name/web site in attribution. Inappropriate comments will be removed at admin's discretion.